Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2011, 5:10 PM EDT for Saint Joseph County, Indiana. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2011, 5:10 PM EDT (21:10 UTC)
- Expired
- May 31, 2011, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:14 PM EDT | HAIL 0.25 | 3 N North Liberty, IN | |
| May 31, 5:25 PM EDT | TSTM WND DMG | South Bend, IN | MULTIPLE REPORTS OF TREES DOWN IN THE CITY |
| May 31, 5:30 PM EDT | TSTM WND DMG | 1 Wnw South Bend, IN | TREES DOWN IN SOUTH BEND AND MISHAWAKA. ONE TREE ONTO A CAR. |
| May 31, 5:30 PM EDT | TSTM WND DMG | South Bend, IN | POWER LINES DOWN AT CAMPEAU STREET AND NORTHWOOD DR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS53 KIWX 312110
SVRIWX
INC141-312145-
/O.NEW.KIWX.SV.W.0094.110531T2110Z-110531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EDT TUE MAY 31 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA...
* UNTIL 545 PM EDT/445 PM CDT/
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR NORTH LIBERTY...OR 10 MILES WEST OF GULIVOIRE PARK...AND
MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SOUTH BEND AND GULIVOIRE PARK...
MISHAWAKA...GEORGETOWN AND ROSELAND...
GRANGER AND OSCEOLA...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE INDIAN
VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4154 8650 4156 8650 4158 8648 4162 8649
4177 8627 4176 8607 4162 8607 4148 8642
4149 8647 4152 8651
TIME...MOT...LOC 2110Z 235DEG 46KT 4158 8641
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
254
WWUS53 KIWX 312131
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EDT TUE MAY 31 2011
INC141-312145-
/O.CON.KIWX.SV.W.0094.000000T0000Z-110531T2145Z/
ST. JOSEPH IN-
531 PM EDT TUE MAY 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR MISHAWAKA...AND MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OFNORTHEASTERN ST. JOSEPH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS REMAINS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4176 8607 4162 8607 4157 8619 4168 8640
4177 8628
TIME...MOT...LOC 2131Z 235DEG 46KT 4173 8611
WIND...HAIL 60MPH 1.00IN
$$741
WWUS53 KIWX 312143
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EDT TUE MAY 31 2011
INC141-312153-
/O.EXP.KIWX.SV.W.0094.000000T0000Z-110531T2145Z/
ST. JOSEPH IN-
543 PM EDT TUE MAY 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IN NORTH CENTRAL INDIANA WILL EXPIRE AT 545 PM EDT...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AS SCHEDULED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4176 8607 4162 8607 4157 8619 4168 8640
4177 8628
TIME...MOT...LOC 2143Z 235DEG 46KT 4182 8594
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:56 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 31, 3:56 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 356 PM EDT TUE MAY 31 2011 .SHORT TERM... TONIGHT INTO WEDNESDAY NIGHT FOCUS REMAINS ON SEVERE THREAT ACROSS THE AREA INTO THIS EVENING AHEAD OF A COLD FRONT AND UPPER LEVEL SYSTEM MOVING THROUGH THE PLAINS. REMNANTS OF NEBRASKA CONVECTION STILL HOLDING TOGETHER IN SOME FASHION ACROSS EASTERN WISCONSIN INTO ILLINOIS. THIS AREA WILL LIKELY RE-INTENSIFY AS IT ENCOUNTERS THE GENERALLY UNCAPPED...MODERATELY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. THE MOST FAVORABLE AREA FOR SEVERE WEATHER INTO THIS EVENING REMAINS GENERALLY ACROSS THE NORTH/NORTHWEST HALF OF THE AREA CLOSER TO THE BEST APPROACHING DYNAMICS. WATCH IS NOW IN EFFECT FOR MOST OF THE CWA. FOR FURTHER DETAILS...SEE LATEST MESOSCALE AND WATCH DISCUSSIONS. CONVECTION WILL SHIFT OUT BY MIDNIGHT WITH COOLER AND LESS HUMID AIR ARRIVING. SKIES SHOULD CLEAR OUT...ESPECIALLY ON WEDNESDAY AND WEDS NIGHT WITH MORE SEASONABLE TEMPS. && .LONG TERM... THURSDAY THROUGH TUESDAY... EXTENDED PERIOD WILL FEATURE A RE-AMPLIFICATION OF THE UPPER RIDGE OVER THE REGION AS ENERGY STREAMING IN FROM THE PACIFIC WILL CONTINUE TO RE-ENFORCE UPPER TROUGH OVER THE WESTERN US. SFC HIGH PRESSURE WILL MOVE INTO EASTERN GREAT LAKES ON THURSDAY AND ALLOW EASTERN EDGE OF WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE HIGH PLAINS TO APPROACH THE AREA. CANT RULE OUT THE POSSIBILITY OF SCT ELEVATED CONVECTION AHEAD OF THE FRONT AS FAIR AMOUNT OF MOISTURE AND ASCENT INDICATED ON 310K SFC...SO WILL KEEP LOW CHANCE POPS GOING FOR THU AFTN. FOCUS THEN SHIFTS FURTHER TO THE NORTHWEST WHERE GOOD SETUP FOR MCS IN THE NORTHERN PLAINS/WESTERN GREAT LAKES THU NITE. STRONG THETAE GRADIENT COMBINED WITH NW/SE ORIENTATION OF THICKNESS PATTERN SUGGESTS NE CWA MAY GET CLIPPED BY THIS SYSTEM AFTER 06Z FRI. BUILDING UPPER RIDGE BRINGING STRONGLY POSITIVE HEIGHT ANOMALIES TO THE REGION WILL BRING A RETURN OF 85-90F TEMPS GOING INTO THE WEEKEND. COLD FRONT EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY NIGHT BUT PARENT SFC LOW WELL INTO CANADA AND GULF MOISTURE CUT OFF SO EXPECT A DRY FROPA. DRIER AIRMASS BEHIND FRONT AND NOT QUITE AS WARM...BUT STILL ABOVE NORMAL TEMPS CAN BE EXPECTED SUN-TUE. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD WITH ONLY FLY IN THE OINTMENT BEING CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND EVENING...MAINLY AT KSBN. HAVE LEFT PREVIOUS TIMING ALONE IN THE 22 TO 01Z TIME FRAME FOR KSBN AND LEFT ONLY CB MENTION AT KFWA. WILL MONITOR TRENDS AS CONVECTION DEVELOPS AND ADJUST TAFS AS NEEDED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046. && SHORT TERM...FISHER LONG TERM...LOGSDON AVIATION...FISHER
Hazardous weather outlook, May 31, 4:04 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 404 PM EDT TUE MAY 31 2011 INZ003>009-012>018-020-022>026-032-MIZ077>081-OHZ001-002-004-015- 012015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI- BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-PAULDING- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...MARION...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...PAULDING...ANTWERP 404 PM EDT TUE MAY 31 2011 /304 PM CDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/. HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ027-033-034-OHZ005-016-024-025-012015- ADAMS-BLACKFORD-JAY-HENRY-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...DECATUR...BERNE...HARTFORD CITY... MONTPELIER...PORTLAND...NAPOLEON...OTTAWA...PANDORA...VAN WERT... DELPHOS...LIMA 404 PM EDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING. SOME STORMS MAY BECOME SEVERE PRODUCE DAMAGING WINDS AND ISOLATED LARGE HAIL. HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-012015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 404 PM EDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BECOME SEVERE AND PRODUCE WIND GUSTS TO 50 KNOTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO EARLY THURSDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, May 31, 5:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE MAY 31 2011
INZ003-004-312130-
LA PORTE IN-ST. JOSEPH IN-
505 PM EDT TUE MAY 31 2011
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHWESTERN MARSHALL
AND ST. JOSEPH COUNTIES IN NORTH CENTRAL INDIANA...AND EASTERN LA
PORTE COUNTY IN NORTHWEST INDIANA...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH LIBERTY...OR 12 MILES SOUTHEAST OF LA
PORTE...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SOUTH BEND AND GULIVOIRE PARK...
MISHAWAKA...GEORGETOWN AND ROSELAND...
CRUMSTOWN...
INDIAN VILLAGE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING/1100 PM CDT TUESDAY EVENING/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.
LAT...LON 4176 8625 4163 8607 4147 8644 4148 8646
4147 8647 4146 8648 4154 8660
TIME...MOT...LOC 2105Z 235DEG 46KT 4154 8648The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:22 PM EDT | Small Craft Advisory | IWX | 24 hr | |
| May 31, 5:05 PM EDT | Special Weather Statement | IWX | Saint Joseph | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.